Alert archive / California / Winter Weather Advisories in 2018
Winter Weather Advisory 7, NWS Eureka, CA
NWS Eureka, CA issued this winter weather advisory at Mar 1, 2018, 2:53 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Mar 1, 2018, 1:00 PM PST. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2018, 2:53 AM PST (10:53 UTC)
- In effect from
- Mar 1, 2018, 1:00 PM PST
- Expired
- Mar 2, 2018, 2:21 PM PST
- In force
- 25 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Feb 28, 2:49 PM PST, 12 hours 4 minutes earlier.
Area forecast discussion, Feb 28, 2:49 PM PST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
249 PM PST Wed Feb 28 2018
.SYNOPSIS...Northwest California will experience active weather
through the early portion of the weekend as a series of storm
systems pass over the region. Rain and gusty winds are forecast
tonight along with the potential for snow for elevations over 2500
feet for Trinity County. Steady rain will transition to rain,
snow, and hail showers for Thursday, Friday, and Saturday. A brief
period of dry weather is expected for Sunday and Monday.
&&
.DISCUSSION...
.Short Term...(Wednesday afternoon through Saturday night) The
first of a series of storm system has arrived to northwest
California this afternoon, with radar showing light rain over Del
Norte, Humboldt, and eastern Trinity counties. Temperatures across
the region are above freezing for the most part expect for a few
areas in Trinity County along and near highway 3 and Trinity/Clair
Engle Lake. A few stations have reported a couple hundredths of
an inch of rain that far east, but most areas are still dry. If
any snow were to be accumulating right now (2pm Wednesday
afternoon) it'd be above 2500 feet. As this first wave of rain
moves through the region snow levels will generally be around 3500
to 4500 feet with the exception yet again being over the
aforementioned areas of Trinity County. Total rainfall amounts for
the first round of rain will range from 0.5 inch to 3 inches with
the highest amounts of rain being found over the higher terrain
of Del Norte and Humboldt Counties, and northern Mendocino County.
Strong southerly and gusty winds are also expected this time,
with gusts up to 45 to 50 mph being possible for higher elevations
and exposed ridges.
Thursday morning through Saturday, precipitation will become
showery in nature with rain, hail, and snow showers forecast for
northwest California. Snow levels will be falling during this time
frame and bottoming out to 1000 to 1500 Thursday evening into
Friday morning. Accumulating snow at pass level will be likely each
day with 4 to 8 inches of new snowfall accumulation per 24 hour
period expected through Saturday morning. For storm total
snowfall (this afternoon through Saturday morning) you can check
out our weather story on the front page as the total accumulation
is highly variable over location and elevation. In addition to our
mountain snow, the cold airmass and unstable environment supports
isolated thunderstorms for those along the immediate coast and
over the ocean. These conditions are also favorable for small hail
development with the threat for hail beginning Thursday afternoon
and then continuing through Saturday morning. Since these showers
will be convectively driven we could see localized areas of lower
snow levels at the coast and in the valleys. It's not out of the
question for areas like Arcata, Myers Flat, Garberville, Legget,
Ukiah etc to possibly see a few flakes of snow, perhaps even some
accumulating snow. Current thinking is that most areas will see
little to no snow accumulation at the areas mentioned above but
could see maybe an inch or two of snow through the duration of the
event.
As showers start to come to an end on Saturday, northwest
California will get a brief break in the precipitation with Sunday
and Monday looking to be dry. Much colder temperatures are
expected Saturday night into Sunday morning with near freezing
temperatures expected along the coast and temperatures falling
below 30 degrees for interior regions. /KR
.Long Term...(Sunday through Wednesday)By Sunday morning, high
pressure will begin to build across California and showers will
dissipate. From this point onwards, a wholesale pattern change
will develop across the West Coast as a cutoff low pressure system
finally breaks down the persistent "longwave" ridge of high
pressure across the eastern Pacific. This theoretically opens the
door for warmer, wetter weather systems to impact California from
roughly Tuesday onwards, although there remains considerable
uncertainty regarding the timing and strength of individual
systems at this stage. In particular, the cutoff low previously
mentioned will gradually move eastward and move onshore, but the
timing of this, as well of the remaining strength of the storm as
it moves inland, remain highly uncertain. For now we have
highlighted mid-week next week as the most likely timeframe for
additional rainfall, although even this is subject to change.
Regardless of what happens with next week's storm system though,
most of Sunday and Monday are expected to be cool and dry
throughout the region. /BRC
&&
.AVIATION...Ceilings and visibilities are currently dropping at all
terminals as the cold front moves through the region. As the
heaviest rain moves through the region IFR to LIFR conditions are
possible at all terminals through early tomorrow morning. Low
level wind shear will also be possible at all terminals this
evening due to the passage of the cold front. /WCI
&&
.MARINE...Southwesterly winds have begun to increase across the
waters this afternoon, reaching near 30 kt in areas north of Cape
Mendocino by 2:30 PM. These winds will continue to increase this
evening, and will spread farther south as a cold front pushes
through the waters. Steep southwesterly seas will build in response,
resulting in a chaotic sea state consisting of steep southerly seas
and long period northwest swell. Combined wave heights will build to
roughly 11 to 13 feet by late tonight. A Gale Warning for the
northern waters has been moved to start 3 hours earlier at 3 PM, and
will end at 2 AM Thursday morning. A Small Craft Advisory will
remain in effect for the Southern Waters.
Overnight tonight, wind speeds will weaken as the cold front passes
through the waters, allowing the Gale Warning to expire. However,
seas will remain elevated due to steadily increasing swell, and
additional bursts of strong southerly and southwesterly winds will
move through the waters later in the day Thursday and again Friday.
Meanwhile, a large northwesterly swell will also move through the
waters late Thursday and Friday, and the end result of all of this
will be a steadily building and eventually very large and hazardous
seas state late in the week. Combined wave heights of 18 to 21 feet
can be expected, with breaking waves over 20 in the surf zone.
Winds will weaken dramatically on Saturday, and seas will finally
settle below 10 feet by Saturday night. /BRC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 10 AM PST Saturday for CAZ107-108.
Winter Storm Warning from 4 AM Thursday to 10 AM PST Saturday
for CAZ102-104>106-110-111.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 6 PM PST this evening for PZZ450-470.
Gale Warning from 6 PM this evening to 1 AM PST Thursday for
PZZ450-470.
Small Craft Advisory from 6 PM this evening to 8 AM PST Thursday
for PZZ455-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Feb 28, 5:40 AM PST, 21 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 540 AM PST Wed Feb 28 2018 CAZ112-113-011345- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 540 AM PST Wed Feb 28 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Gusty south winds in exposed locations this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-106-110-111-011345- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 540 AM PST Wed Feb 28 2018 ...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 10 AM PST SATURDAY ABOVE 1500 FEET... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Gusty south winds in exposed locations this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Storm Warning is currently in effect for locations above 1500 feet, from early Thursday morning through Saturday morning. Storm total snow accumulation 8 to 18 inches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-109-011345- Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 540 AM PST Wed Feb 28 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Gusty south winds in exposed locations this afternoon into this evening. Moderate to heavy rainfall for tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periods of moderate to heavy rainfall through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ104-011345- Southwestern Humboldt- 540 AM PST Wed Feb 28 2018 ...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 10 AM PST SATURDAY ABOVE 1500 FEET... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Gusty south winds in exposed locations for this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Storm Warning is currently in effect above 1500 feet through Saturday morning. Periods of heavy snow will persist through Saturday morning. Storm total snowfall amount 8 to 18 inches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-108-011345- Northern Trinity-Southern Trinity- 540 AM PST Wed Feb 28 2018 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM PST SATURDAY ABOVE 1500 FEET... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Storm Warning is currently in effect above 1500 feet. Snow will develop during the day today, and become heavy at times tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Storm Warning is currently in effect above 1500 feet through Saturday morning. Periods of moderate to heavy snow will persist through Saturday morning, with storm total snow accumulation 12 to 24 inches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 2:41 AM PST | Small Craft Advisory | EKA | 3 days | |
| Mar 1, 9:21 AM PST | Special Weather Statement | EKA | Del Norte | 24 min |
| Mar 1, 2:09 PM PST | Beach Hazards Statement | EKA | Del Norte, Humboldt, Mendocino | 32 hr |
Nearby
Winter Weather Advisories in California, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.